• Quote of the Day
    "You have it easily in your power to increase the sum total of this world's happiness by
    giving a few words of sincere appreciation to someone who is lonely or discouraged."
    Dale Carnegie, posted by Cat Dancer

Thelostchild

Member
Joined
Mar 11, 2006
Messages
669
Points
16
Questions:


1. Why is it that Effexor is so hard to get off of.

2. And they make you sweat. Some times at night i have to change my clothes two times. I hate it. Does anyone else do this?

3. I feel like my effexor doesn't work some times. So then i have to up the dose. Why do anti depressants
ware off. is it that our bodies become so immune to them?

Thanks Em
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,395
Points
63
Thelostchild said:
1. Why is it that Effexor is so hard to get off of.

It isn't for everybody, but there is a known "discontinuation effect" for some people that requires tapering. The problem may be partly the effexor and partly the fact that you still have a need for being on an SSRI. Talk to your doctors about this.

2. And they make you sweat. Some times at night i have to change my clothes two times. I hate it. Does anyone else do this?

That too is a known side-effect that a small percentage of people experience. Again, talk to your doctors about an alternative SSRI - for most people, switching to a different SSRI is the solution.

3. I feel like my effexor doesn't work some times. So then i have to up the dose. Why do anti depressants ware off. is it that our bodies become so immune to them?

I don't have enough details to know why this is happening in your case but it may be that the levels of depression and/or anxiety vary over time and that this is why your doses are varied up and down.
 

Thelostchild

Member
Joined
Mar 11, 2006
Messages
669
Points
16
I have another question about Effexor and pregnancy. Is this ok to take while your pregnant? And if do take the Effexor and I get pregnant what will happen to the baby? Im just curious.
 

^^Phoenix^^

Member
Joined
Mar 28, 2004
Messages
656
Points
16
sorry, i don't know
But am curious to know if your trying/are already pregnant?
just being nosey
:D
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,966
Points
36
Thelostchild said:
I have another question about Effexor and pregnancy..

The product monograph for Effexor states:

Pregnancy: Advise patients to notify their physician if they either become pregnant or plan to be come pregnant during therapy. Nursing mothers should not nurse their infants while receiving venlafaxine.

You may also wish to read this Psychlinks posting on the topic of SSRI anti depressants and pregnancy

Effexor is not difficult to stop taking, as long as the doctor's instructions are followed to taper the dosage over a ten day to two week period.? This is required because the half life, the length of time one dose of the medication remains in the body, is very short..in the order of 8 hours.? As a result, when starting the medication, the medication achieves a steady state in the bloodstream very quickly..in a few days, but on withdrawing the medication, it must be withdrawn gradually.

As Dr. Baxter alludes to,? night sweats are a side effect of Effexor, because of its effect on one of the brain's neurochemicals.?

As for the effectiveness of your medication,? talking with your doctor would be the way to proceed.? It may be decided to change the dosage or the medication..a common process in treating depression with medication.? ?It sometimes takes several months until you and your doctor find the right medication that works best for you, at the best possible dosage with the least amount of adverse side effects.

Do you have an active dialogue with your physician to report your progress and to get follow up visits?
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,395
Points
63
If you are taking the medication when you become pregnant, discuss the situation with your doctor. The current concern about SSRI medications and pregnancy has not idenrtified a problem with ALL of the SSRIs (at least not yet) and the worry is primarily in the third trimester. Thus, if you discover you are pregnant and your doctor wants you to discontinue the medication, you don't need to go into panic mode to do so - you can taper off as TSOW has described.
 

Thelostchild

Member
Joined
Mar 11, 2006
Messages
669
Points
16
No Im not pregnant. I was just curious, my husband and I want to have kids someday. My husband had a vesctomy 3 years ago. I guess its good in away. thank you
 

foghlaim

Member
Joined
Feb 18, 2006
Messages
1,549
Points
36
i know this thread is a few mths old but i have a question about effexor too.
psych has me on 150 in a.m, and 225 at bedtime along with the lithuim. i was told that the lithuim is a mood stabiliser, if so why do i need to be on the effexor also? it puzzles me???
i read a post on serequel as well and i'm on that also, with all these drugs going into my system, i'm worried what else they are doing besides trying to treat my depression.

thanks
nsa
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,966
Points
36
Effexor as you know is an anti depressant and is classified as similar to Selective Seretonin Reuptake Inhibitors (SSRI's) aalthough Effexor acts on two neurothransmitters, norepinepherine as well as seretonin. It is believed these two neurotransmitters are implicated in the causing the illness of depression.

Your doctor may have determined, through your interviews that you experience variations in mood, despite the treatment with EFX, which is not unusual. And the introduction of lithium is a very common adjunctive therapy in the treatment of mood disorders.

Though the mood swings may not be as dramatic as to produce manic swings, the addition of lithium may produce just enough of a stabilizing effect to complement the treatment of the anti depressant.

Your doctor has also probably ordered periodic blood tests to monitor the litihium levels in your system, which may require a fine tuning of the dose.

How long have you been taking the lithium and have you noticed any difference?
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
I, too, am curious as to how often you're having blood tests to determine your Lithium level, hon. The levels of Lithium in the blood stream are very important, and must be tested regularly. It's a great drug for mood stabilization, its main focus being to keep down the manic trends.

It's kinda like the old saying: "What goes up must come down." In working with my bipolar daughter, I added a little bit to the saying: "...and the higher it goes the further it has to fall." If you can keep your moods stable with Lithium and anti-depressants, you won't have to experience the dreadful depressions that tend to follow manic, or hypomanic trends.

What I've read agrees with Dr. Baxter as to the effects of Effexor during pregnancy. The trouble time is the last trimester, and most docs will begin to taper the dose so you'll be off Effexor during the time that it might cause problems. There are other things that are safe to take during that time, I believe.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,395
Points
63
Let me just paraphrase what TSOW and ThatLady have said, notsureanymore.

Basically, the lithium only limits the severity of mood swings, to try to skooth out the bhighs and lows a bit. It won't directly do anything to alleviate the depression and high anxiety you were experiencing. That's what the Effexor was prescribed to help you with.
 

foghlaim

Member
Joined
Feb 18, 2006
Messages
1,549
Points
36
i must be on the effexor 2.5 mths now ans no blood tests, not even a mention of them.. the lithuim was added only a month ago (i think) as for whether it's working well i can't say for sure, cause my mood is a constant low.. not as low as it was when i hit hospital, up a bit from there, but still low. not sure how to explain it any better than that. i do things automatically now, not because i get any enjoyment or satisfaction from whatever. i feel i'm slowly going back to where i was before i hit the hosppital.. and that's down..

anyway thanks for the replies. appreciate them.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,395
Points
63
You don't need blood tests for the Effexor, nsa. Usually, your doctor will monitor blood levels for lithium to ensure that you are getting the correct dosage.
 

foghlaim

Member
Joined
Feb 18, 2006
Messages
1,549
Points
36
thanks for the links TSOW, now that i have read the info, the more i don't like taking it. it would seem that my shaky hands and being constantly cold could be related to the lithuim. didn't have this before.

will have to chat to psych on mon and see what he says.
ta again.
nsa
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,966
Points
36
You are most welcome. Please keep us posted on what your doctor recommends.

Good luck!
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,395
Points
63
Also, NSA, be assured that if the lithium is creating side effects, they may dissipate in time, or if not, there are other options, primarily Lamictal (lamotrigine) and Valproate (valproic acid). As with most medications, sometimes it takes a bit of trial and error.
 

Latest posts

Top Bottom